MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; PRECISE BIPOLAR FORCEPS

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; PRECISE BIPOLAR FORCEPS
Model Number 420110-10
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); Device Embedded In Tissue or Plaque (3165)
Date of Event 08/21/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) has not received the instrument for failure analysis investigation.Therefore, the root cause of the customer reported failure mode has not been determined.A follow-up mdr will be submitted if the product is returned and evaluated and/or if additional information is received.Based on the information provided at this time, this complaint is being reported due to the following conclusion: during a da vinci-assisted surgical procedure, it was alleged that a fragment broke off and fell inside the patient.All fragments were retrieved and no additional surgical intervention was required.However, at this time, it is unknown what caused the breakage to occur.
 
Event or Problem Description
During a da vinci-assisted prostatectomy with lymph node dissection surgical procedure, it was reported that the jaw pulley of the precise bipolar forceps was broken.A fragment had fallen into the patient and was retrieved during the same procedure.The defective instrument was replaced with a backup instrument of the same kind.The procedure was completed with no reported patient harm or injury.Due to the reported issue, there was a surgical procedure delay of 20 minutes.Intuitive surgical, inc.(isi) followed up with the customer and obtained the following additional information: the instrument broke after 1.5 hours of use.Surgeon suspected the fragment broke due to a collision with another instrument.The surgical staff saw the instrument break inside the patient.The surgical assistant was able to retrieve all of the fragments.No post-operative tests were performed.No intra-operative or post-operative complications were reported, and the patient was discharged.The instrument was inspected prior to use, and the wrist was straightened prior to removing the instrument during the case.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the rma involved with this complaint and completed the device evaluation.The reported failure was confirmed during failure analysis.The instrument was found to have a broken bipolar yaw pulley.The broken piece is not missing as a result of breakage.This failure is most commonly caused by mishandling/misuse, such as excess force applied to the distal end of the instrument.Additionally, the instrument was found to have a bipolar pin bent.This failure is most commonly caused by mishandling/misuse, such as an accidental drop or excessive force applied when trying to connect the instrument to an incorrect energy cable, which can cause the pin to bend.Based on the failure analysis results, the initial mdr report is being retracted as the damage to the instrument was found to be due to mishandling/misuse and not due to a malfunction of the unit.
 
Event or Problem Description
Refer for follow-up information.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
PRECISE BIPOLAR FORCEPS
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
MDR Report Key9132515
Report Number2955842-2019-10757
Device Sequence Number3122792
Product Code NAY
UDI-Device Identifier00886874111352
UDI-Public(01)00886874111352(10)N10180327
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/19/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420110-10
Device Lot NumberN10180327 388
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/04/2019
Initial Date Received by Manufacturer 09/19/2019
Supplement Date Received by Manufacturer10/07/2019
Initial Report FDA Received Date09/29/2019
Supplement Report FDA Received Date10/09/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES